Michigan, 2011Rip Current in Michigan, August 28, 2011
August 28, 2011 · NWS IWX · 1 event in 1 county or zone
Three to six foot waves caused some rip currents to develop along the shores of southeastern Lake Michigan. A 44 year old man was swimming at a beach near Coloma, Michigan where he drowned after being pulled out by the rip current.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three to six foot waves caused some rip currents to develop along the shores of southeastern Lake Michigan. A 44 year old man was swimming at a beach near Coloma, Michigan where he drowned after being pulled out by the rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 28, 12:35 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 28, 12:35 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EDT SUN AUG 28 2011
.AVIATION...
VFR CONDITIONS EXPECTED WITH HIGH PRESSURE SETTLING ACROSS THE
REGION. A FEW CU THIS AFTERNOON AND SOME CIRRUS TONIGHT. WINDS
BECOMING LIGHT AND VARIABLE TONIGHT INTO MONDAY MORNING. PATCHY
GROUND FOG ONCE AGAIN POSSIBLE AT DAYBREAK BUT LAST FEW MORNINGS NO
IMPACT TO VIS AT TAF SITES SO NO INCLUSION WITH THIS PACKAGE.
&&
.SHORT TERM...
TODAY THROUGH MONDAY NIGHT.
HURRICANE IRENE CONTINUES ITS TRACK ALONG THE EAST COAST THIS
MORNING AS TROUGH THAT MOVED THROUGH YESTERDAY HELPS TO GIVE IT A
HEALTHY NUDGE. DRIER AIR WILL MOVE IN ON N TO NE FLOW THROUGH
TONIGHT WITH DEWPTS DROPPING THROUGH THE 50S AND POSSIBLY INTO THE
UPPER 40S TONIGHT. FEW FAIR WX CU WILL BE POSSIBLE THIS
AFTERNOON...BUT PRECIP SHOULD BE LACKING. 850 MB TEMPS WILL DROP
BACK INTO THE +10 TO +12 C RANGE...GIVING AFTERNOON HIGHS IN THE
MIDDLE TO UPPER 70S. A COOL NIGHT WILL BE IN STORE AS STRONG
RADIATIONAL COOLING TAKES PLACE. MODELS SHOW AND WATER VAPOR LOOP
CONFIRMS A WEAK DISTURBANCE DROPPING SE INTO THE REGION LATER
TONIGHT. OVERNIGHT LOWS SHOULD BOTTOM OUT IN THE LOWER TO MIDDLE
50S...WITH A FEW SITES NEAR OR BELOW 50 POSSIBLE IN GOOD DRAINAGE
AREAS. COULD BE SOME PATCHY FOG AROUND LATER TONIGHT...BUT UNSURE ON
COVERAGE AND AMT OF LL MSTR THAT WILL REMAIN WITH STRONG MIXING
TODAY LIKELY GETTING RID OF MUCH OF IT. IN ADDITION...INCREASE IN
CLOUDS LATER TONIGHT WITH WAVE WILL AFFECT CHANCES OF FOG. WILL
LEAVE MENTION OUT FOR NOW.
SLIGHT MODERATION IN TEMPS ON MONDAY AS IRENE...LIKELY A TROPICAL
STORM OR EXTRATROPICAL LOW...PULLS WELL NORTH OF MAINE. HIGHS SHOULD
REACH THE UPPER 70S TO AROUND 80. LOWS MONDAY NIGHT WILL BE A FEW
DEGREES WARMER AS WELL...ENDING UP IN THE MIDDLE 50S IN MOST AREAS.
&&
.LONG TERM...
RETREATING SFC RIDGE BEGINS THE PD ON TUE. EMERGING LL RTN FLW
FAIRLY PRONOUNCED WWD ACRS THE CNTRL/NRN PLAINS DOWNSTREAM OF NEW
TROUGH AMPLIFYING ACRS THE NRN ROCKIES. HWVR PROXIMITY OF LL THETA-E
TROUGH THROUGH THE OH VALLEY ALG ERN PERIPHERY OF STRENGTHENING MID
LVL RIDGE AHD OF EJECTING LOW AMPLITUDE LEAD SW AGAIN ARGUES HOLDING
FIRM W/DRY FCST MID WEEK.
OTHERWISE FTR OF NOTE REMAINS W/BLDG MID LVL RIDGE AND RTN TO VRY
WARM TEMPS. TWEAKED THU/FRI TEMPS SLIGHTLY HIGHER GIVEN NARROWING
ENSEMBLE MOS SPREADS AND IN LIGHT OF RECENT DAYS HIGH TEMPS. IN FACT
INCREASINGLY LOW THERMAL INERTIA AND VRY DRY LANDMASS IN MOST PLACES
SUGGESTS HIGHER GIST OF POTENTIAL TEMPS LIKELY GIVEN WHAT SHLD BE A
FAIRLY DEEP MIXED LYR BOTH THU/FRI AND WOULD SUGGEST LOW-MID 90S
MORE LIKELY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ043-
046.
&&
SHORT TERM...FISHER
LONG TERM...T
AVIATION...LASHLEYHazardous weather outlook, Aug 28, 6:12 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 AM EDT SUN AUG 28 2011
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-291000-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
712 AM EDT SUN AUG 28 2011 /612 AM CDT SUN AUG 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-291000-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
712 AM EDT SUN AUG 28 2011 /612 AM CDT SUN AUG 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE SOUTHEAST LAKE
MICHIGAN SHORELINE TODAY AND TONIGHT. PEOPLE ON THE BEACHES SHOULD
AVOID GOING INTO THE WATER IN THESE POTENTIALLY DEADLY CONDITIONS.
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL ALSO CONTINUE INTO THIS
EVENING WITH WAVES OF 3 TO 6 FEET DIMINISHING TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Rip Current, Berrien
- When
- August 28, 1:40 PM EST to 1:41 PM EST
- Where
- Berrien forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Broadcast media reported a 44 year old male from Wheeling, Illinois was having trouble swimming at the beach off of Hagar Township Park. A woman with the swimmer lost sight of him and began yelling for help. Four minutes later rescuers arrived. He was in the water for approximately 90 minutes before a Coast Guard helicopter crew was able to recover his body.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in New York, August 28 to 31, 20114 deaths · 128 events
- Flash Flooding and Flooding in Vermont, August 28 to 31, 20112 deaths · $1.3 billion · 56 kt wind · 31 events
- Flash Flooding and Flooding in New York, August 28 to 29, 20112 deaths · $54 million · 53 kt wind · 6 events
- Tornadoes and Tropical Storm in New York, August 28, 20113 deaths · EF0 · 16 events
- Tropical Storm and Flooding in Connecticut, August 28, 20111 death · $68 million · 5 events
- Flash Flooding and Flooding in New York, August 28 to 30, 20111 death · $14 million · 50 kt wind · 26 events
- Flash Flood and Flooding in Pennsylvania, August 28, 20111 death · 1 injured · $2.1 million · 12 events
- Tropical Storm and Storm Surge in Massachusetts, August 28, 2011$59 million · 43 events
- Tropical Storm in New Hampshire, August 28, 20111 death · 2 injured · 13 events
- Tropical Storm in Connecticut, August 28, 20111 death · 2 injured · 5 events
- Flash Flooding and High Wind in Pennsylvania, August 28, 2011$24 million · 50 kt wind · 14 events
- Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 20111 death · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338852.